Pennsylvania, 2022

Tornado in Pennsylvania, March 31, 2022

March 31, 2022 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado producing peak winds estimated at 85 to 95 mph tracked from northern Montour County into southeastern Lycoming County during the late afternoon of March 31, 2022. The path length was nearly 9 miles, with a maximum path width of approximately 500 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado producing peak winds estimated at 85 to 95 mph tracked from northern Montour County into southeastern Lycoming County during the late afternoon of March 31, 2022. The path length was nearly 9 miles, with a maximum path width of approximately 500 yards. There was one direct injury reported as a result of the tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Mar 31, 12:41 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 31, 12:41 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
141 PM EDT Thu Mar 31 2022

.SYNOPSIS...
A strong south-southwest prefrontal flow will bring a significant
warmup to central PA today with temperatures ramping into the
60s to near 70 degrees. This surge of warmth will be accompanied
by rounds of showers and the potential for severe thunderstorms
this afternoon and evening. Breezy and cooler conditions return
for the end of the week along with rain/snow showers in the
western and central Alleghenies to kick of the month of April.
Fair and seasonable weather is expected to start the weekend
followed by an increasing chance of showers on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Noon update:

Initial stages of this afternoon's anticipated Severe Weather
Event underway with the first SVR for Elk and Clearfield
counties and SVR Watch Coordination with SPC.

Very strong shear and relatively low cape environment prompted
an upgrade of the previous Slight Risk SPC DY1 outlook to an
Enhanced (Level 3/5) Risk for much of Eastern PA this afternoon.

We're expecting 1 or possibly 2 lines of TSRA with embedded SVR
wind gusts from the West to Southwest as low to mid level
descending intrusions of stronger momentum mix down in
downdrafts as damaging wind gusts with the potential for QLCS
tornadoes.

Significant breaks in the cloud cover have developed to the NW
of the Laurel Highlands and NW mtns as a result of the
strong/descending southerly LLVL flow.

This has resulted in a north-south oriented band of
marginal instability (250-500 J/kg MLCAPE) to develop ahead of
a strong cold front pushing eastward from Ohio across central PA
between ~18Z Thu- 03Z Fri.

Prefrontal low level wind profiles are quite impressive with
SWly 850mb LLJ of 50-70 kts or +3SD. This alone combined with BL
mixing will support gradient-driven peak wind gusts in the
35-45 mph range or just under advy criteria. This low CAPE/high
SHEAR setup favors a linear convective mode with damaging winds
being the main threat. However, SPC left the door open to
increase wind/tornado probs should greater instability be
realized.

Deep southerly flow ahead of the cold front will transport
anomalous moisture into CPA with precipitable water values
ranging from 1.2 to 1.5 inches or +1.5 to +2.5SD. Given divergent
and diffluent flow aloft, the PWAT values support the potential
for rainfall between 1.0 and 1.5 inches in an hour where brief
cell training occurs. While 0-6 km mean winds near 50 kt will
favor fast individual cell movement, orientation of convective
bands with the mean wind will allow for short term southwest to
northeast training segments with potential for 1 to 2+ inches
of rain. WPC has maintained a MRGL risk ERO (1 out of 4) which
essentially overlays with the SPC D1 SLGT risk SWO (2 out of
5).

There should be a relative min in shower activity early tonight
before upper low and colder air aloft overspread the area into
Friday morning. This colder NW flow pattern will result in an
uptick in rain/snow showers across the western and central
Alleghenies with a coating of snow possible at the highest
elevations west of US219 by 12Z Friday. Temps will tumble (20-30
degrees from daytime highs) tonight falling into the low 30s NW
to mid 40s SE.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Breezy and colder end to the week with lake enhanced and
upslope rain/snow showers continuing across the western and
central Alleghenies to kick off the month of April (no foolin').
Vort max embedded in mid level trough will swing through PA
with steep lapse rates providing some support for brief heavy
snow showers/localized squalls which could lead to difficult
travel at times due to quickly lowered visibility. Air temps and
sfc Tw hold AOA 32F across the higher elevations during the day
so would expect accumulations to be hard to come by. Warm road
temps during the day are also a limiting factor this time of
year/late in the season. Temps trend colder Friday night, but
model guidance shows snow showers tapering off across the
western/northern mtns as center of 1025mb high pressure reaches
western PA by 12Z Saturday. The high will provide a fair and
seasonable start to the first weekend of April with maxT getting
back to near normal vs. climo. Shower chances are increasing
Saturday night with another shortwave dropping southeast through
the Great Lakes.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
After a cool down for the weekend, temperatures trend back
up. The main issue will be the continue chance for showers
quite often. Still some spread between the GFS and EC models
to how the large scale flow plays out.

Earlier discussion below.

Sunday looks showery and cool as a shortwave/clipper rolls in
from the Grt Lks. After a small ridge of high pressure provides
fair and seasonable weather again for Monday, a more unsettled
pattern will set up for the remainder of next week. Long range
guidance shows a deep trough digging into the central US and
becoming partially cut off from the main jet stream as it moves
slowly eastward. A shortwave trough will ride into the Midwest
and Tennessee Valley Tue-Wed as a W-E oriented warm frontal
boundary slowly lifts toward PA. This will bring an initial
chance for showers to the region. By late week, a more
noteworthy upper low will drop into the Great Lakes from
western Canada bringing potential for more widespread showers.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly MVFR Cigs and VFR Vsbys expected through this afternoon
with a period of VFR across the Western Mtns in advance of a
cold front moving across far eastern Ohio at midday.

Brief LIFR conditions in RW+/TSRA will occur across the region
this afternoon with the greatest threat across the Eastern half
of PA.

Strong southerly winds will support LLWS at all airfields
through much of the day today.

Chance of strong to severe storms today, entering the northwest
areas like KBFD and KJST early this aftn, then spreading east
through the mid/late afternoon and early evening.

Outlook...

Fri...Wind gusts 20-30kts from 260-290 degrees. Sct snow showers
and IFR/MVFR conditions northwest 1/2.

Sat-Sun...MVFR cigs west bcmg VFR. Rain/snow showers possible
Sat night into Sunday.

Mon...Mainly dry with VFR conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Martin/Colbert
AVIATION...Lambert/Travis
Hazardous weather outlook, Mar 31, 1:17 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
217 PM EDT Thu Mar 31 2022

PAZ004>006-010-011-017-024-011830-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-
217 PM EDT Thu Mar 31 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>028-033>037-041-042-045-046-049>053-056>059-
063>066-011830-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
217 PM EDT Thu Mar 31 2022

...SEVERE THUNDERSTORM WATCH 87 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Mar 31, 2:23 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service State College PA
323 PM EDT Thu Mar 31 2022

PAZ019-312000-
Southern Centre PA-
323 PM EDT Thu Mar 31 2022

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CENTRE COUNTY
THROUGH 400 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm over
State College, moving northeast at 55 mph.

HAZARD...Winds up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
State College, Bellefonte, Boalsburg, Pleasant Gap, Lemont, Zion,
Houserville, Pine Grove Mills, Centre Hall, Millheim, Ramblewood,
Aaronsburg, Spring Mills, Coburn, Madisonburg, Potters Mills, Seven
Mountains, Tussey Mountain Ski Area, Pennsylvania State University
and Pennsylvania Military Museum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Pennsylvania.

&&

LAT...LON 4072 7795 4099 7772 4088 7738 4078 7755
      4075 7761 4075 7764 4072 7771 4073 7772
      4072 7777 4074 7782 4070 7793
TIME...MOT...LOC 1922Z 229DEG 47KT 4073 7783

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Colbert
Local storm report, Mar 31, 2:29 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
329 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     1 ENE WILLIAMSPORT      41.24N 77.01W
03/31/2022                   LYCOMING           PA   911 CALL CENTER

            TREES AND WIRES DOWN ON 6TH STREET.

&&

JRB
Special weather statement, Mar 31, 2:31 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
331 PM EDT Thu Mar 31 2022

PAZ034-035-312000-
Bedford PA-Fulton PA-
331 PM EDT Thu Mar 31 2022

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BEDFORD AND CENTRAL
FULTON COUNTIES THROUGH 400 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bedford, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bedford, Breezewood, Clearville, New Enterprise, Everett, Crystal
Springs, Wells Tannery, Valley-Hi, Saluvia, Sideling Hill Rest Area,
Woodbury, Defiance, Hopewell and Rainsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central Pennsylvania.

&&

LAT...LON 3975 7849 3990 7863 4024 7836 4006 7800
      3981 7831
TIME...MOT...LOC 1931Z 228DEG 49KT 3990 7848

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JCG
Special weather statement, Mar 31, 2:36 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
336 PM EDT Thu Mar 31 2022

PAZ041-042-046-312000-
Southern Lycoming PA-Sullivan PA-Northern Lycoming PA-
336 PM EDT Thu Mar 31 2022

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LYCOMING AND
NORTHWESTERN SULLIVAN COUNTIES THROUGH 400 PM EDT...

At 336 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Laporte, moving northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laporte, Overton, Kettle Creek Gorge, Lincoln Falls, Barbours, Shunk,
Muncy Valley, Picture Rocks, Dushore, Forksville, Eagles Mere and
Hillsgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Pennsylvania.

&&

LAT...LON 4127 7669 4146 7698 4159 7679 4155 7630
TIME...MOT...LOC 1936Z 229DEG 49KT 4143 7677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Colbert
Local storm report, Mar 31, 3:10 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND DMG     3 NE TROUTVILLE         41.06N 78.76W
03/31/2022                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF KRINER RD
            AND SALEM RD NEAR LUTHERSBURG.

&&

JRB
Local storm report, Mar 31, 3:12 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
412 PM EDT THU MAR 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TSTM WND DMG     3 NNE ROCKTON           41.11N 78.64W
03/31/2022                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF WINTERBURNE
            RD AND ANDERSON CREEK RD.

&&

JRB

The radar

The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lycoming

When
March 31, 3:38 PM EST to 3:47 PM EST
Where
Lycoming County, 2.76 mi S of Clarkstown to 1.71 mi ENE of Lairdsville
Rating
EF1
Path length
9.14 mi
Path width
500 yd
Injuries
1 direct, 0 indirect
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
41.160, -76.730

An EF1 tornado producing peak winds estimated between 85 to 95 mph tracked from northern Montour County into southeastern Lycoming County. The tornado touched down along Gearhart Road in northern Montour County, knocking down a tree and then causing damage to a barn along Muncy Exchange Road. The tornado continued northeastward into Lycoming County where it caused extensive tree damage along and east of Laidecker Road.|As the tornado moved further into Moreland Township, it knocked down hundreds of trees and damaged a silo roof, barn roof, and porch at various properties along Wallis Road. Dozens of trees were knocked down/snapped off along Moreland Township Road and Church Road and multiple outbuildings were damaged. Damage was observed to trees, barns, and outbuildings on Stahlnecker Road and along Dairy Farm Road toward Lairdsville Rd (PA-118).|Significant damage occurred at the intersection of Old Lairdsville Road and PA-118, where a barn collapsed and was thrown across the yard to the east-northeast. Notably, a piece of lumber was lodged into the hood of a Jeep on the property. Another barn suffered some minor roof damage. The tornado continued northeastward into Franklin Township, knocking down numerous trees along PA-118 into the village of Lairdsville. The most intense area of damage was on the south side of Lairdsville where multiple homes suffered heavy roof damage and broken windows, and barns were damaged. On School Lane, which parallels PA-118 to the northwest, multiple trees were knocked down and another barn was blown apart. Another piece of lumber was thrown through a truck windshield, with glass entering the eye of a passenger and the lumber narrowly missing the other passenger.|East of Lairdsville, a barn was destroyed on Mill Lane. The Lairdsville Butcher Shop experienced some structural damage as well. The tornado continued to produce tree damage along PA-118 northeast of town before lifting about a mile northeast of Lairdsville, with a total path length of nearly nine miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyThe tornado archive for Pennsylvania, 2022Warnings in Pennsylvania, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028983.